question-icon

What are the side effects of Depo-Provera?

default
Posted on Thu, 14 May 2015
Question: I started using birth control pills, used them for 2 months, then I got one depo provera shot. I didn't like the shot so went back on the pill for about a month. Then decided I was gaining too much weight so I stopped all forms of borth control. This was about 3 months ago. While on depo I never had a period so my periods are trying to come back. I had a normal period. Then a month later i had a heavier one, then two weeks later I had the heaviest one I have ever had. Now three weeks later I am having a very light one. It is mostly brown. Each day there is a little more red. Is this normal? Could I be pregnant? I really don't think I am, I just need some peace of mind!!
doctor
Answered by Dr. Ramadevi Wani (1 hour later)
Brief Answer:
Most likely the menstrual irregularity you have is due to the depo shot.

Detailed Answer:

Hi,
Welcome to Healthcare Magic.
I am Dr Ramadevi Wani. I will be answering your concerns today.
In which month you took the Depo shot? When it is stopped usually it does not lose its effect in 12-16 weeks’ time period. The effect can last longer because the microcrystals of depot injection sometimes dissolve very slowly. So it can cause menstrual irregularity, heavy bleeding, spotting etc.
Menstrual irregularity that you have is most likely due to depo shot. It should settle in 1-2 months. Each day red blood that you are seeing now is in all probability beginning of the next cycle and this is normal.
It is very unlikely that the brown spotting that you are having is due to pregnancy. If you do not get a normal period flow in 3-4 days you may do a pregnancy test. I definitely do not think you could be pregnant. But to be 100% sure, you need to do pregnancy test. This will give you much needed peace of mind.
I hope I have answered your concerns. If you have any further queries, do contact me through Healthcare Magic. I will be happy to answer.

Above answer was peer-reviewed by : Dr. Neel Kudchadkar
doctor
Answered by
Dr.
Dr. Ramadevi Wani

OBGYN

Practicing since :1985

Answered : 1318 Questions

premium_optimized

The User accepted the expert's answer

Share on
What are the side effects of Depo-Provera?

Brief Answer: Most likely the menstrual irregularity you have is due to the depo shot. Detailed Answer: Hi, Welcome to Healthcare Magic. I am Dr Ramadevi Wani. I will be answering your concerns today. In which month you took the Depo shot? When it is stopped usually it does not lose its effect in 12-16 weeks’ time period. The effect can last longer because the microcrystals of depot injection sometimes dissolve very slowly. So it can cause menstrual irregularity, heavy bleeding, spotting etc. Menstrual irregularity that you have is most likely due to depo shot. It should settle in 1-2 months. Each day red blood that you are seeing now is in all probability beginning of the next cycle and this is normal. It is very unlikely that the brown spotting that you are having is due to pregnancy. If you do not get a normal period flow in 3-4 days you may do a pregnancy test. I definitely do not think you could be pregnant. But to be 100% sure, you need to do pregnancy test. This will give you much needed peace of mind. I hope I have answered your concerns. If you have any further queries, do contact me through Healthcare Magic. I will be happy to answer.